Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Jun 18, 2021, 7:01 AM EDT for Branch County, Saint Joseph County, Michigan. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2021, 7:01 AM EDT (11:01 UTC)
- Expired
- Jun 18, 2021, 8:00 AM EDT
- In force
- 59 min
- Issued by
- NWS Northern Indiana
Counties Branch County, MI, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 72 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 11.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2534 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
518 WWUS83 KIWX 181101 SPSIWX Special Weather Statement National Weather Service Northern Indiana 701 AM EDT Fri Jun 18 2021 MIZ079-080-181200- Branch-St. Joseph- 701 AM EDT Fri Jun 18 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. JOSEPH AND BRANCH COUNTIES... At 701 AM EDT, radar indicated strong thunderstorms were located along a line extending from Vicksburg to near Cassopolis. Movement was east at 40 mph. Wind gusts up to 50 mph are possible with these storms. Locations impacted include... Sturgis, Coldwater, Three Rivers, Bronson, Constantine, Quincy, Union City, White Pigeon, Centreville, Colon, Nottawa, Girard, Flowerfield, Kinderhook, Fawn River, Mottville, Batavia, Leonidas, California and Mendon. This includes Interstate 69 in Michigan between mile markers 1 and 21. If outdoors, consider seeking shelter inside a building. && LAT...LON 4176 8483 4179 8577 4207 8576 4207 8483 TIME...MOT...LOC 1101Z 278DEG 34KT 4211 8554 4189 8590 $$ HAIL...0.25 WIND...50MPH NWS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jun 18, 6:30 AM EDT, 31 minutes earlier.
Area forecast discussion, Jun 18, 6:30 AM EDT, 31 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 630 AM EDT Fri Jun 18 2021 .SYNOPSIS... Issued at 608 AM EDT Fri Jun 18 2021 Showers and thunderstorms are expected today, with potential for strong to severe storms through this evening. The main threats with severe weather would be damaging winds and heavy rain with localized flooding. We will see the first round of storms move through this morning and early afternoon, then there may be a brief lull before activity picks up again in the afternoon. The best chance for severe weather will be further southeast this afternoon along a cold front. High temperatures will climb into the upper 80s and 90s, with heat indices south of highway 30 and west of interstate 69 near 100 degrees. A moderate swim risk is in effect for Lake Michigan beaches. && .SHORT TERM...(This Afternoon through Saturday) Issued at 608 AM EDT Fri Jun 18 2021 There are two points of focus for todays severe weather threat, one conditional upon the other. Confidence in severe weather occurring today is medium overall, with the greatest threat this afternoon and evening. The primary threats will be damaging winds and heavy rain with localized flooding, but hail is also a possibility in the strongest storms. Round 1: Rain and thunderstorms associated with an MCC that developed overnight in MN/WI continue to drift southeastward. A 40 knot low level jet (currently over IL), in combination with an outflow boundary, steep mid level lapse rates (7-8C/Km) and a juiced air mass (Dewpoints in the upper 60s and 70s, PWATs of around 150 to 175 percent of normal) is forcing the broader precipitation shield and storms currently over MI/Lake MI. A weak shortwave ahead of the main trough has led to some of the isolated/scattered shower and thunderstorm activity in NE IN/NW OH this morning, and that will continue eastward over the next couple hours. The decent cap in place under the mid level ridge in our south and east has kept shower/storm activity limited thus far, but this will change within the next few hours as the LLJ shifts and focuses into our area, and the stronger mid level trough begins to break down the ridge. At the surface, a warm front will lift northward to along the MI/IN/OH border, bringing that better moisture into the CWA. So for round 1, we'll see numerous showers and thunderstorms though the late morning hours, with potential for a few isolated severe storms. The main threat this morning will be damaging winds, as storms along the boundary have already produced wind gusts between 40-57 mph (UGN in Waukegan, IL, PWK and BSBM4 in LUDINGTON, MI). Not surprised given effective shear of 40-55 knots (which is nosing into our northwest now). In addition to the severe weather threat, the complex moving across Lake MI has led to seiche/meteotsunami activity with a 1-2 ft fluctuation in water levels observed at Calumet Harbor, Holland, and Milwaukee. So despite the generally lower wave heights (outside of thunderstorm activity), there is a moderate swim risk for dangerous currents through the day as these water level oscillations continue. Round 2: After this mornings MCC moves through, the surface low will lift northeastward into southern Lake Huron, bringing a cold front across our forecast area. By 00z, WPC has the cold front draped from our far southwestern CWA, through KFWA, and into Detroit. So I think after there is a little bit of a lull in the wake of the first system (could even see some sun in the northwest), we'll see redevelopment focused along this feature from 18-03z. When the cold front moves through this afternoon after the lull in activity, ML cape is forecast to be upwards of 2500 J/kg, mid level lapse rates are around 7-8 C/Km thanks to an EML (Max thetaE differences around -40K). Effective shear looks to be around 30-50 knots. If this actually materializes, we have a great shot at severe storms. Usually the EML is the kicker for our area, and we definitely have it in place today. SPC's discussion and outlooks do include mention of supercells, given the curved hodographs/shear along the boundaries, ample instability, and abundant moisture. I would agree with this assessment. While the primary threat would be damaging winds, with supercells all threats are on the table. So it is possible we see larger hail (freezing level is a little high, around -15C but not an issue with potent updrafts, if they develop)and isolated tornadoes. However, that is if all things come together as planned...which is never guaranteed. The real question limiting confidence in severe wx today is, what will things look like after round 1 moves through? How much will we clear out behind round 1 if at all? Thus medium confidence, and the focus on heavy rain and damaging winds as the most likely problems. So for this afternoon, have pops increasing along the boundary to categorical by 21z, and think this is our best shot for severe weather. As a side note, high temperatures will be in the upper 80s and 90s, with locations west of I 69 and south of US 30 seeing highs in the mid-upper 90s. With the humidity, heat indices climb to near 100 degrees. Opted to issue an SPS for these areas (vs heat advisory) given the uncertainties with cloud cover and precipitation this morning. High temperatures may not get as warm as expected if precipitation/cloud cover lingers for a longer duration out west. Admittedly, have not spent as much time looking at Saturday/Sat night, but models appear to be all over the place in terms of handling a potent shortwave moving through Lower MI during the early- mid afternoon hours. Timing/location differences of main features had me capping chances for showers/storms at 30-55 percent, however if we do get storms with timing in the afternoon, we could see a few stronger ones. However, there is a lot of dependence upon what happens today and into the overnight hours in terms of remnant outflow boundaries and how they interact with upper level features. && .LONG TERM...(Saturday Night through Thursday) Issued at 608 AM EDT Fri Jun 18 2021 Quasi-stationary frontal boundary surges back north as a warm front on Sunday. Highs will climb back to around 90F with heat indices in the low/mid 90s. A few storms are possible late in the day (mainly NW) as primary trough axis approaches the area but suspect strong cap will prevent rain for most of the day for most areas. If any storms do manage to develop there is a threat for severe weather given strong instability and shear (SBCAPE's possibly exceeding 3000 J/kg and 0-6km bulk shear values 30-40 kts). However, coverage is expected to remain isolated with best chances in our W/NW. Trough axis and associated cold front will not cross the area until early Mon morning. Diurnal minimum in instability will result in very little severe risk but good low level convergence should support numerous showers. Current indications are best low level theta-e values will exit our area before surface-based instability has a chance to recover Mon. A few showers possible Mon night as secondary vort max swings through base of trough but nothing of significant consequence. This ushers in a period of cooler and drier weather for the middle of the week. Heat/humidity slowly return by Fri with next chance of showers/storms. && .AVIATION...(For the 12Z TAFS through 12Z Saturday Morning) Issued at 630 AM EDT Fri Jun 18 2021 Morning showers and storms should be out of the area by around 15z and have prevailing VFR conditions, though a brief period of MVFR conditions is not out of the question within the heavier showers and storms. Have also added some gusty winds to 25kts with low level lapse rates forming during the early afternoon. Then we'll have a period during the later morning into the early afternoon where the atmosphere will have an opportunity to recover. If it can clear out any debris clouds and bring in more instability and get the other ingredients to line up as some models indicate, we may be able to get some stronger to severe thunderstorms in during the afternoon and evening. Those storms have a better potential to create IFR conditions should the debris clouds from the morning convection clear out during the recovery period. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...MCD SHORT TERM...MCD LONG TERM...AGD AVIATION...Roller Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 18, 5:20 AM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 520 AM EDT Fri Jun 18 2021 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-190930- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 520 AM EDT Fri Jun 18 2021 /420 AM CDT Fri Jun 18 2021/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Thunderstorms with brief heavy rain and gusty winds are possible this morning. A second round of storms is expected later this afternoon. Severe weather is possible with damaging winds and heavy rain being the primary threats. The best chances for severe weather will be south of Highway 24. Heat index values near 100 are possible south of Highway 30. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few strong storms are possible again Saturday and Sunday with localized heavy rain and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon. INZ003-MIZ077-190930- La Porte-Berrien- 520 AM EDT Fri Jun 18 2021 /420 AM CDT Fri Jun 18 2021/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. Thunderstorms with brief heavy rain and gusty winds are possible this morning. There is a low chance of thunderstorms during the afternoon. There is a moderate risk of dangerous swimming conditions along Lake Michigan. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few strong storms are possible again Saturday and Sunday with localized heavy rain and gusty winds. There is a moderate risk of dangerous swimming conditions along Lake Michigan Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-190930- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 520 AM EDT Fri Jun 18 2021 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Thunderstorms with strong gusty winds are expected today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional thunderstorms with gusty winds are possible at times through the weekend.
In the hours before
Special weather statement, Jun 18, 5:00 AM EDT, 2 hours 1 minute before
Special Weather Statement National Weather Service Northern Indiana 500 AM EDT Fri Jun 18 2021 INZ013-015-020-022>027-032>034-182000- Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells- Adams-Grant-Blackford-Jay- Including the cities of Winamac, Francesville, Medaryville, Rochester, Akron, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, and Dunkirk 500 AM EDT Fri Jun 18 2021 ...Heat Index Values Near 100 Degrees Today... High temperatures will climb into the mid 90s this afternoon with dew point temperatures around 70. The combination of heat and humidity will make it feel like nearly 100 degrees this afternoon. If you have outdoor activities planned for today, be sure to take precautions to guard against heat related illness. Drink plenty of water, wear light weight light colored clothing, and take frequent breaks in an air conditioned environment when possible.
Special weather statement, Jun 18, 6:25 AM EDT, 36 minutes before
Special Weather Statement
National Weather Service Northern Indiana
625 AM EDT Fri Jun 18 2021
MIZ077-078-181130-
Berrien-Cass-
625 AM EDT Fri Jun 18 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CASS AND BERRIEN
COUNTIES...
At 624 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lake Michigan Beach to 14 miles
northwest of Shorewood-Tower Hill. Movement was east at 50 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Niles, Benton Harbor, St. Joseph, Dowagiac, Fair Plain, Benton
Heights, Bridgman, Berrien Springs, Cassopolis, Watervliet, Coloma,
Marcellus, Stevensville, Shorewood-Tower Hill, Paw Paw Lake, Lake
Michigan Beach, Shorewood-Tower Hills-Harbert, Pokagon, Sodus and
Penn.
This includes the following highways...
Interstate 196 between mile markers 0 and 7.
Interstate 94 in Michigan between mile markers 12 and 42.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4207 8622 4207 8576 4180 8576 4179 8577
4189 8669 4192 8666 4213 8653 4212 8649
4224 8636 4224 8623
TIME...MOT...LOC 1024Z 269DEG 53KT 4227 8644 4201 8685
HAIL...0.25IN
WIND...40MPH
NWSSpecial weather statement, Jun 18, 6:39 AM EDT, 22 minutes before
Special Weather Statement
National Weather Service Northern Indiana
639 AM EDT Fri Jun 18 2021
INZ003-004-MIZ077-181145-
La Porte-St. Joseph-Berrien-
639 AM EDT Fri Jun 18 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ST. JOSEPH...
LA PORTE AND SOUTHERN BERRIEN COUNTIES...
At 638 AM EDT/538 AM CDT/, radar indicated strong thunderstorms were
located along a line extending from 10 miles north of Beverly Shores
to Munster. Movement was east at 40 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
South Bend, Mishawaka, Michigan City, La Porte, Westville,
Georgetown, Trail Creek, Granger, Walkerton, North Liberty, New
Buffalo, New Carlisle, Three Oaks, Kingsford Heights, Long Beach,
Wanatah, Roseland, La Crosse, Pottawattamie Park and Shorewood-Tower
Hills-Harbert.
This includes the following highways...
Interstate 80 in Indiana between mile markers 38 and 85.
Interstate 94 in Indiana between mile markers 33 and 45.
Interstate 94 in Michigan between mile markers 0 and 9.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4171 8693 4173 8691 4175 8693 4183 8678
4188 8671 4178 8622 4176 8623 4176 8612
4175 8606 4143 8655 4143 8664 4140 8670
4132 8674 4128 8679 4126 8689 4127 8693
TIME...MOT...LOC 1038Z 289DEG 32KT 4184 8703 4156 8752
HAIL...0.25
WIND...50MPH
NWSSpecial weather statement, Jun 18, 7:01 AM EDT, 0 minutes before
Special Weather Statement National Weather Service Northern Indiana 701 AM EDT Fri Jun 18 2021 MIZ079-080-181200- Branch-St. Joseph- 701 AM EDT Fri Jun 18 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. JOSEPH AND BRANCH COUNTIES... At 701 AM EDT, radar indicated strong thunderstorms were located along a line extending from Vicksburg to near Cassopolis. Movement was east at 40 mph. Wind gusts up to 50 mph are possible with these storms. Locations impacted include... Sturgis, Coldwater, Three Rivers, Bronson, Constantine, Quincy, Union City, White Pigeon, Centreville, Colon, Nottawa, Girard, Flowerfield, Kinderhook, Fawn River, Mottville, Batavia, Leonidas, California and Mendon. This includes Interstate 69 in Michigan between mile markers 1 and 21. If outdoors, consider seeking shelter inside a building. && LAT...LON 4176 8483 4179 8577 4207 8576 4207 8483 TIME...MOT...LOC 1101Z 278DEG 34KT 4211 8554 4189 8590 HAIL...0.25 WIND...50MPH NWS
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 5:53 AM EDT | Special Marine Warning | IWX | 82 min | |
| Jun 18, 6:39 AM EDT | Special Weather Statement | IWX | LaPorte, Saint Joseph | 66 min |
| Jun 18, 7:15 AM EDT | Special Weather Statement | IWX | Elkhart, LaGrange | 45 min |
| Jun 18, 7:56 AM EDT | Special Weather Statement | IWX | DeKalb, Steuben | 64 min |
| Jun 18, 8:22 AM EDT | Special Weather Statement | IWX | Adams, Allen, Wells | 53 min |
| Jun 18, 2:21 PM EDT | Special Weather Statement | IWX | Miami | 24 min |
| Jun 18, 2:45 PM EDT | Special Weather Statement | IWX | Grant, Miami | 45 min |
| Jun 18, 2:52 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Huntington, Miami, Wabash | 38 min |
| Jun 18, 3:28 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Grant, Huntington, Wabash, Wells | 47 min |
| Jun 18, 3:34 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Jay, Wells | 41 min |
| Jun 18, 3:54 PM EDT | Tornado Warning | IWX | Jay | 19 min |
| Jun 18, 3:58 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Jay | 47 min |
| Jun 18, 4:16 PM EDT | Severe Thunderstorm Warning | IWX | Jay | 13 min |
| Jun 18, 4:48 PM EDT | Severe Thunderstorm Warning | IWX | Jay | 18 min |
| Jun 18, 6:48 PM EDT | Special Weather Statement | IWX | Jay | 27 min |
| Jun 18, 6:25 AM EDT | Special Weather Statement | IWX | Cass | 65 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.